Alert archive / California / Wind Advisories in 2019

Wind Advisory 14, NWS Phoenix, AZ

April 15, 2019Imperial County, Riverside County, California

NWS Phoenix, AZ issued this wind advisory at Apr 15, 2019, 2:17 AM PDT for Imperial County, Riverside County, California. It took effect at Apr 15, 2019, 5:00 PM PDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2019, 2:17 AM PDT (09:17 UTC)
In effect from
Apr 15, 2019, 5:00 PM PDT
Expired
Apr 17, 2019, 2:00 AM PDT
In force
33 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS75 KPSR 150917
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
217 AM MST Mon Apr 15 2019

CAZ562-152230-
/O.NEW.KPSR.WI.Y.0014.190416T0000Z-190417T0900Z/
Imperial County Southwest-
217 AM PDT Mon Apr 15 2019

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM PDT
WEDNESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 2 AM PDT
Wednesday.

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* TIMING...This evening through early Tuesday night.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
7 follow-up statements
939 
WWUS75 KPSR 152154
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
254 PM MST Mon Apr 15 2019

CAZ563>567-161000-
/O.EXB.KPSR.WI.Y.0014.190416T2100Z-190417T0400Z/
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Imperial County West-Imperial Valley-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
254 PM PDT Mon Apr 15 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 2 PM to 9 PM PDT Tuesday.

* WINDS...West 20 to 30 mph with gusts of 40 to 50 mph.

* TIMING...Tuesday afternoon and evening.

* IMPACTS...Difficult driving conditions due to suddenly reduced
  visibility in blowing dust and sand. Handling will be impacted
  as well, especially for larger vehicles traveling along roads 
  with crosswinds. Light, unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-161000-
/O.CON.KPSR.WI.Y.0014.190416T0000Z-190417T0900Z/
Imperial County Southwest-
254 PM PDT Mon Apr 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WINDS...West 30 to 40 mph with gusts up to 65 mph.

* TIMING...This evening through early Tuesday night.

* IMPACTS...Difficult driving conditions due to suddenly reduced
  visibility in blowing dust and sand. Handling will be impacted
  as well, especially for larger vehicles traveling along roads 
  with crosswinds. Light, unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
753 
WWUS75 KPSR 152230
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
330 PM MST Mon Apr 15 2019

CAZ562-160915-
/O.CON.KPSR.WI.Y.0014.190416T0000Z-190417T0900Z/
Imperial County Southwest-
330 PM PDT Mon Apr 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* TIMING...This evening through early Tuesday night.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563>567-160915-
/O.CON.KPSR.WI.Y.0014.190416T2100Z-190417T0400Z/
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Imperial County West-Imperial Valley-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
330 PM PDT Mon Apr 15 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT
TUESDAY...

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Tuesday afternoon and evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
755 
WWUS75 KPSR 160952
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
252 AM MST Tue Apr 16 2019

CAZ562-162300-
/O.CON.KPSR.WI.Y.0014.000000T0000Z-190417T0900Z/
Imperial County Southwest-
252 AM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* TIMING...Through early tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563>567-162300-
/O.CON.KPSR.WI.Y.0014.190416T2100Z-190417T0400Z/
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Imperial County West-Imperial Valley-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
252 AM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon and evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
340 
WWUS75 KPSR 161553
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
853 AM MST Tue Apr 16 2019

CAZ562-170900-
/O.CON.KPSR.WI.Y.0014.000000T0000Z-190417T0900Z/
Imperial County Southwest-
853 AM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* TIMING...Through late tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563>567-170400-
/O.CON.KPSR.WI.Y.0014.190416T2100Z-190417T0400Z/
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Imperial County West-Imperial Valley-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
853 AM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon and evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
875 
WWUS75 KPSR 170258
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
758 PM MST Tue Apr 16 2019

CAZ564-565-170400-
/O.CAN.KPSR.WI.Y.0014.000000T0000Z-190417T0400Z/
Chuckwalla Mountains-Imperial County Southeast-
758 PM PDT Tue Apr 16 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory.


$$

CAZ563-566-567-170400-
/O.CON.KPSR.WI.Y.0014.000000T0000Z-190417T0400Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Plaster City, El Centro, 
Calexico, Alamorio, and Brawley
758 PM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...This evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-170900-
/O.CON.KPSR.WI.Y.0014.000000T0000Z-190417T0900Z/
Imperial County Southwest-
758 PM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through late tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
416 
WWUS75 KPSR 170358
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
858 PM MST Tue Apr 16 2019

CAZ563-566-567-170500-
/O.EXP.KPSR.WI.Y.0014.000000T0000Z-190417T0400Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Plaster City, El Centro, 
Calexico, Alamorio, and Brawley
858 PM PDT Tue Apr 16 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...


$$

CAZ562-170900-
/O.CON.KPSR.WI.Y.0014.000000T0000Z-190417T0900Z/
Imperial County Southwest-
858 PM PDT Tue Apr 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Through late tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
411 
WWUS75 KPSR 170848
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
148 AM MST Wed Apr 17 2019

CAZ562-171000-
/O.EXP.KPSR.WI.Y.0014.000000T0000Z-190417T0900Z/
Imperial County Southwest-
148 AM PDT Wed Apr 17 2019

...WIND ADVISORY WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING...

Winds will continue to diminish over the next several hours with
winds falling to well below advisory level by sunrise.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 14, 10:51 PM PDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 14, 10:51 PM PDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1051 PM MST Sun Apr 14 2019

.UPDATE...
Updated 06Z aviation discussion.

&&

.SYNOPSIS...
Warmer temperatures will be seen through tomorrow with highs
reaching the mid to upper 80s across the lower deserts. On
Tuesday, cooler and breezy to windy conditions can be expected as
a weather system moves through the Western states. Best
precipitation chances will be focused across higher terrain areas
of Arizona, but chances also include the south-central Arizona
deserts, including the Phoenix area. Temperatures will rise the
latter half of the week with highs reaching the lower 90s across
some lower desert locations by Thursday.

&&

.DISCUSSION...

Rest of the day: Temperatures will rise several degrees warmer
today, with highs in the mid to upper 80s across lower deserts.
Thicker cirrus clouds will continue to move into the region as a
weak wave off the Baja California coast moves northeast. Enhanced
cloud cover will remain in place overnight and keep temperatures a
couple degrees warmer than observed this morning, with overnight
lows in the upper 50s/low 60s.

Monday: Dry conditions and above average temperatures will remain
in place. High temperatures will approach 90 degrees (~5 degrees
above normal) and precipitation chances will be nonexistent.
However, there will be fire weather concerns as a strong Pacific
weather system enters the western CONUS and tightens the pressure
gradient over our region as it tracks east. This will result in
increased south-southwesterly winds beginning in the late morning
and lasting through the early evening. Since conditions will be
dry with minimum humidities below 15 percent, there will be a
couple of hours where conditions flirt with Red Flag criteria. In
addition to increased wind speeds tomorrow, there will be thicker
mid and upper-level clouds in place for the entire day.

Tuesday: Models continue to show a stronger system moving across
our region Tuesday into Wednesday morning and POPS were increased
just a tad on this shift to reflect that. The main PV anomaly
is still forecast to track across the southern half of Arizona
and provide better support for showers and possibly thunderstorms
across the eastern 2/3 of the state, including much of the south-
central deserts. Modest upper level dynamics, sufficient mid
level moisture, and steep mid level lapse rates will all aid in
expected showers and possibly thunderstorms Tuesday afternoon and
evening. Current forecast soundings indicate CAPE will be fairly
weak (less than 300 J/kg), but sufficient enough for the
possibility of isolated thunderstorms. Rainfall amounts will
generally be on the light side, but any thunderstorm will have
the potential to bring brief heavy downpours and gusty winds.
Gradient winds will also be on the stronger side Tuesday with
gusts approaching 25-30 mph in most places. Stronger gusts are
likely across southeast California where some areas will approach
advisory level. Temperatures will also take a good dip on Tuesday
with highs dropping back into the upper 70s across the lower
deserts.

Rest of week: High pressure will build back over the region
Wednesday through Friday. This will lead to a warming trend, with
highs across the lower deserts rising from the low to mid 80s on
Wednesday to the low to mid 90s on Friday. Models continue to
indicate a weak wave moving across our region next weekend and
bringing a little relief to temperatures Saturday and bit more on
Sunday.

&&

.AVIATION...Updated at 0545 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light easterly winds are expected overnight before gradually
veering to southerly during the late morning and early afternoon
hours and southwesterly by mid-afternoon. We continue to include
southerly crosswinds at KPHX between 19-21Z because the veering
of winds will be gradual and they may be above 10 knots due to an
increasing pressure gradient associated with a Pacific disturbance
moving into California. Afternoon gusts up to 20 knots will be
possible with MOS guidance suggesting they may persist well into
the evening hours, whereas hi-res models show subsiding winds
shortly after sunset. Hi-res and MOS guidance also disagree over
whether winds will become easterly overnight tomorrow. Broken
ceilings between 15-25 kft will persist as a subtropical jet
streak passes to the south before clearing out tomorrow night.

Southeast California/Southwest Arizona including KIPL and KBLH:

South-southwesterly winds are expected tonight as a Pacific
disturbance approaches the region before veering to more westerly
headings at KIPL Monday afternoon and evening. Winds will
increase from 5-10 knots tonight to 15-20 knots gusting to 25
knots Monday afternoon and evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:

High pressure will build into the region Wednesday and remain in
place through Friday. Outside of some lingering breeziness on
Wednesday (gusts to 20-25 mph), critical fire weather thresholds
are not expected. Temperatures will also be on the increase, with
highs across the lower deserts rising from the low to mid 80s on
Wednesday to the low to mid 90s on Friday. Humidities will also be
on the decrease with minimum humidities falling into the single
digits by Friday. There are indications that another weather
system will move through next weekend but the timing (and thus the
onset of stronger winds and cooler temperatures) is unclear.
Moisture looks to be very limited with this potential system.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard operating procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez/Kuhlman
AVIATION...Hopper
FIRE WEATHER...Hernandez

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.